Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 6, NWS Kansas City, MO

May 31, 2023Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this flash flood warning at May 31, 2023, 7:32 PM CDT for Leavenworth County, Wyandotte County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2023, 7:32 PM CDT (00:32 UTC)
Expired
Jun 1, 2023, 1:45 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Leavenworth County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:33 PM CDTFLASH FLOOD1 Wsw Jarbalo, KSWater over road ways along 219th and 211th Streets north of Fairmount Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WGUS53 KEAX 010032
FFWEAX
KSC103-209-010645-
/O.NEW.KEAX.FF.W.0006.230601T0032Z-230601T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
732 PM CDT Wed May 31 2023

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Central Leavenworth County in northeastern Kansas...
  Northwestern Wyandotte County in northeastern Kansas...

* Until 145 AM CDT Thursday.

* At 732 PM CDT, Emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 1 and 2 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Leavenworth, Lansing, Kansas City, Fairmount and Jarbalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3927 9518 3926 9484 3926 9483 3923 9483
      3922 9483 3921 9483 3920 9483 3914 9501
      3915 9501 3922 9518 3923 9518 3924 9518
      3925 9518 3926 9518

FLASH FLOOD...OBSERVED

$$

BT
1 follow-up statement
469 
WGUS73 KEAX 010320
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1020 PM CDT Wed May 31 2023

KSC103-209-010645-
/O.CON.KEAX.FF.W.0006.000000T0000Z-230601T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Leavenworth KS-Wyandotte KS-
1020 PM CDT Wed May 31 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT THURSDAY 
FOR CENTRAL LEAVENWORTH AND NORTHWESTERN WYANDOTTE COUNTIES...

At 1020 PM CDT, emergency management reported thunderstorms 
producing heavy rain across the warned area. Between 1 and 2 inches 
of rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Leavenworth, Lansing, Kansas City, Fairmount and Jarbalo.

Roads 211 & 219 remain under water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3927 9518 3926 9484 3926 9483 3923 9483
      3922 9483 3921 9483 3920 9483 3914 9501
      3915 9501 3922 9518 3923 9518 3924 9518
      3925 9518 3926 9518

FLASH FLOOD...OBSERVED

$$

BT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:00 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 31, 6:00 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
600 PM CDT Wed May 31 2023

.Discussion...
Issued at 234 PM CDT WED MAY 31 2023

Key Message:

- Continued chances for scattered showers and thunderstorms this
  afternoon through Friday. A few storms may produce locally heavy
  rainfall and gusty winds.

An existing MCV is spinning across the center of the CWA, and this
feature has been primarily responsible for the moderate
precipitation across eastern Kansas and western Missouri this
morning, and the subsequent cloud cover that has persisted over much
of the area. While the clouds have temporarily kept temperatures in
the lower to middle 70s, continued breaks will allow afternoon
readings to respond back into the lower to middle 80s.

Based on visible satellite imagery and the position of the MCV,
three areas are most favored for renewed afternoon and evening
convection: 1) far eastern sections of the CWA over NE/E MO where
ascent ahead of the MCV is greatest and agitated cumulus is already
present, 2) eastern Kansas in the wake/clearing of the MCV and ahead
of a smaller upper wave already producing scattered deep convection
over the Flint Hills, 3) areas of north central Missouri near the
center of the MCV where some clearing/atmospheric recovery and
convergence are present. The greatest threat from any thunderstorms
will be gusty downburst winds up to 45 mph and locally heavy
rain. Will especially watch portions of eastern KS/far western MO
where antecedent conditions would favor a low tolerance for
additional heavy rainfall and subsequent flash flooding.

While the exact convective evolution this evening remains uncertain
due to these types of subtle patterns and storm-scale dependence,
CAMs, current conditions, and a small increase in southerly H7-9
flow lend to a potential convective increase in coverage across
northern Missouri, generally along/north of Highway 36 late tonight
into sunrise Thursday morning. Again, severe weather is not
expected, but any slow-moving robust convection should be efficient
rain producers.

Looking ahead, chances for scattered showers and thunderstorms will
continue Thursday into Friday, with temperatures slightly above
seasonal levels. The pattern finally undergoes some notable change
by the weekend into early next week as high pressure begins to build
into the Upper Midwest. This in turn will shift winds more out of
the east/northeast, advecting drier air into the region and shifting
the focus for precipitation to the west. Look for drier conditions
and lower humidity, especially by Sunday.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 558 PM CDT WED MAY 31 2023

Scattered shower and thunderstorms activity will continue to be
possible this evening, primarily impacting MCI and STJ. Mainly dry
conditions expected through the overnight, however additional
activity is expected to develop Thursday afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...HB
Hazardous weather outlook, May 31, 4:43 AM CDT, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
443 AM CDT Wed May 31 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
443 AM CDT Wed May 31 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Areas near the Kansas and Missouri border will see ongoing
thunderstorms this morning, which may persist into the afternoon.
Minor flooding is possible with these storms.

Another round of thunderstorms will be possible later this afternoon.
Severe weather is not anticipated with this activity, but again there
could be some minor flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Daily chances for thunderstorms will persist each afternoon from
 Thursday through Saturday. At this time, severe weather is not
expected with this activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 31, 5:42 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
542 PM CDT Wed May 31 2023

KSZ103-312315-
Leavenworth KS-
542 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of northwestern
Leavenworth County through 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winchester, or 7 miles northeast of Oskaloosa, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Easton, Lowemont and Jarbalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3942 9518 3942 9502 3917 9496 3917 9518
TIME...MOT...LOC 2242Z 258DEG 7KT 3928 9520

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BT
Special weather statement, May 31, 6:36 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
636 PM CDT Wed May 31 2023

KSZ103-010000-
Leavenworth KS-
636 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of west central
Leavenworth County through 700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm over
McLouth, or near Tonganoxie. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tonganoxie and Jarbalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3924 9518 3927 9505 3912 9499 3910 9518
TIME...MOT...LOC 2336Z 246DEG 3KT 3917 9517

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BT
Local storm report, May 31, 6:54 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
654 PM CDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Hail             1 SSE Jarbalo           39.19N 95.06W
05/31/2023  M0.70 inch       Leavenworth        KS   Emergency Mngr

            Dime sized hail covering ground.

&&
Special weather statement, May 31, 7:13 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
713 PM CDT Wed May 31 2023

KSZ103-010045-
Leavenworth KS-
713 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of central Leavenworth
County through 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Basehor. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leavenworth, Lansing, Basehor, Fairmount and Jarbalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3924 9512 3936 9491 3931 9491 3929 9490
      3928 9486 3920 9482 3920 9490 3913 9490
      3913 9491 3909 9491 3908 9503
TIME...MOT...LOC 0013Z 242DEG 3KT 3920 9500

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:13 PM CDTSpecial Weather StatementEAXLeavenworth32 min
May 31, 8:01 PM CDTSpecial Weather StatementEAXWyandotte29 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.